Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 6, 2002, 7:58 PM CDT for Rice County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2002, 7:58 PM CDT (00:58 UTC)
- Expired
- May 6, 2002, 9:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Rice County, KS
The radar
The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 600 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2849 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 070058 SVRICT KSC159-070200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 758 PM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICE COUNTY IN CENTRAL KANSAS * UNTIL 900 PM CDT. * AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF STERLING...OR ABOUT 22 MILES NORTHWEST OF HUTCHINSON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LYONS AROUND 805 PM CDT... NEAR LITTLE RIVER AROUND 830 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE COUNTY UNTIL 900 PM CDT. /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:25 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, May 6, 3:25 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT MON MAY 6 2002 FCST HIGHLIGHT: SVR TSRA LIKELY TNGT, ESPECIALLY ALONG NE CORRIDOR. TNGT: TSRA CROSSING NE KS EARLY THIS MRNG UNLEASHED S-MOVG OUTFLOW BNDRY ACRS SE KS. BNDRY FINDING AMPLE MSTR DOWNSTAIRS ACRS SE KS (SFC DWPTS 70F, 850MB DWPTS 15C). BNDRY TO SERVE AS PRIMARY FOCUS FOR SVR TSRA WITH GREATEST PROBABLITIES ALONG NE CORRIDOR WHERE LWR-LVL HELICITIES SURE TO BE GREATEST AS IT RETREATS AS WARM FRONT. FOR NOW, AIRMASS MOST UNSTABLE OVER SC KS WHERE CAPES 3500-4000J & LIS -8 TO -10 RESIDE. BUT WITH WARM FRONT LIFTING, AIRMASS ALONG NE CORRIDOR WL DESTABLIZE QUICKLY LATE THIS AFTN. AS SUCH 60-70% POPS DICTATED MOST AREAS WITH HIGHEST OVER ERN 1/2 CNTRL & SE KS. MSTR-LADEN AIRMASS DICTATES MINS OF FM NEAR 60F NW TO UPR 60S SE. TUE: VERY WARM & HUMID WX SLATED ALL AREAS AS WARM FRONT STALLS ACRS CNTRL KS IN RESPONSE TO DEEP UPSTAIRS TROF CROSSING NRN ROCKIES. POP GRADI- ENT REFLECTS FRONTAL POSITIONING (HIGHEST ALONG N & NE CORRIDOR WHERE 40% SHOULD SUFFICE.) MAXES OF 80-85F SUFFICE ALL AREAS WITH SC & SE KS ON WARMER END OF SPECTRUM. TUE NGT: ANOTHER HIGH-SCORING GAME IN THE OFFING FOR CWA (ESPECIALLY SE KS) AS PREV-MENTIONED DEEP UPR TROF CROSSES MT ALLOWING SFC-850MB DRYLINE TO PUNCH ACRS CNTRL KS. POPS 40% WARRANTED ALL BUT NW SXN WITH SE KS ON WETTER END OF SPECTRUM. MINS TO BE SIMILAR TO TNGTS (60F NW TO UPR 60S SE). WED: FCST HEAVILY DEPENDANT UPON POSITIONING OF DRY LINE. ASSIGNED HIGHEST POPS OVER SE KS (GENERIC 30%) WHERE CLOSEST TO DRY LINE & WHERE MSTR RICHEST IN ADVANCE OF APPROACHING COLD FRONT. MAXES TO RUN FM UPR 70S NW TO MID 80S SE. THU-FRI: QUIET WX SLATED ALL AREAS AS LARGE HIGH PRESSURE VENTURES INTO CNTRL PLNS IN WAKE OF COLD FRONT. FRI NGT-SAT: NEXT SHOT FOR TSRA APRS FOR LATE FRI NGT/EARLY SAT MRNG AS DEEPENING UPR TROF CROSSING PAC NW INDUCES DEVELOPMENT OF SFC LOW OVER NE CO WHICH, IN TURN, ALLOWS GULF MSTR TO MIGRATE ACRS TX & OK ON INTO KS. ES FCSTID = ICT 65 86 65 84 / 60 30 40 20 HUT 65 85 64 82 / 60 30 40 20 EWK 65 84 65 83 / 60 30 40 20 EQA 66 84 66 84 / 60 30 40 20 WLD 66 87 66 86 / 60 30 40 20 RSL 61 82 60 79 / 40 30 30 10 GBD 63 84 61 80 / 40 30 30 10 SLN 63 83 62 80 / 60 40 40 30 MPR 64 83 65 82 / 60 40 40 30 CFV 69 85 70 87 / 70 40 50 30 CNU 67 84 68 85 / 70 40 50 30 K88 67 84 68 85 / 70 40 50 30 .ICT... KS...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 57 min |
| May 6, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 54 min |
| May 6, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| May 6, 8:07 PM CDT | Tornado Warning | ICT | Marion | 53 min |
| May 6, 8:40 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| May 6, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 52 min |
| May 6, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| May 7, 2:09 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 51 min |
| May 7, 2:15 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 45 min |
| May 7, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 39 min |
| May 7, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 62 min |
| May 7, 4:08 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 67 min |
| May 7, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 60 min |
| May 7, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| May 7, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 7, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 31 min |
| May 7, 5:27 PM CDT | Tornado Warning | ICT | Sumner | 63 min |
| May 7, 6:15 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 60 min |
| May 7, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 30 min |
| May 7, 6:31 PM CDT | Tornado Warning | ICT | Cowley | 59 min |
| May 7, 6:48 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| May 7, 6:49 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.